Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 22, 2019, 6:27 PM MST for Gila County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2019, 6:27 PM MST (01:27 UTC)
- Expired
- Jul 22, 2019, 7:08 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:51 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 2658 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:15 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 22, 5:15 PM MST, 1 hour 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
515 PM MST Mon Jul 22 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Thunderstorm chances will increase today and Tuesday across
south-central and southwest Arizona as more substantial moisture
has moved into the region. Areas of blowing dust are also
possible. High pressure will slowly build west towards central
Arizona and result in a slight warming trend into the late week,
with slight chances for thunderstorms will continuing.
&&
.DISCUSSION...
The air feels as if the monsoon has officially arrived with
surface dew points in excess of 60 degrees across all of the
forecast area. Visible satellite this morning revealed thick
cloud debris from a decaying MCS over southern Arizona and Sonora
with a few very light embedded showers across western Arizona.
The cloud cover has been clearing somewhat through the the early
afternoon, mostly to the northeast over the Rim and southern
Arizona. Models continue to highlight afternoon convection
initiating over the White Mountains and southeast Arizona where
instability is greatest with the clearing. Confidence is
moderately strong that those storms will send outflows capable of
generating blowing dust in the lower desert impacting much of
Maricopa and Pinal Counties. Additional convection may also push
the dust threat into western Arizona and southeast California
tonight. A Blowing Dust advisory has been issued for Maricopa and
Pinal Counties to highlight the greatest anticipated dust threat
for those areas late this afternoon and evening.
Confidence is highest for thunderstorms across the higher terrain
north and east of Phoenix and across southern Arizona, assuming
the clearing persists, where 15-20 kts of midlevel winds may
support organized storms capable of producing very strong winds.
An inverted V sounding profile also supports the threat of strong
gusts from thunderstorms. The lower desert, including Phoenix,
will likely have to wait for outflow interactions to initiate
convection late this evening as CAMs suggest storm coverage will
be more isolated. Remaining cloud cover over the lower desert is
reducing instability and confidence for storms in the Phoenix area.
There is also a concern that mostly southerly anvil level winds
may cloud over portions of the Valley further reducing
instability. This scenario is supported by several regional and
global models, as well as the GEFS plumes. This trend is also
reflected in many of the HREF members painting the northern,
southern, and western portions of Maricopa County as more likely
to see storm development as compared to the central Valley
(depending on outflow interaction). Still, the greatest concern
for today will be a blowing dust hazard.
Convection may also spread into the western portion of the forecast
area this afternoon and tonight. Storms formed early this
afternoon along the mountain ridges in the northern Baja Peninsula
in response to a vort max lifting through the area. Additional
isolated activity may also redevelop late tonight closer to the
Colorado River.
Later in the week, the position of the mid-level anticyclone will
meander slowly southwestward across the Four Corners and
eventually near central Arizona by this weekend. This will result
in a slight warm up, with temperatures near or just above 110
degrees Friday and Saturday, but excessive heat should be held in
check. A slight downtick in convective activity across the lower
deserts may also occur Friday and Saturday amidst a drier air mass
and warmer temperatures aloft. By this weekend, mid-level high
pressure will gradually re- build northward and should allow
enough moisture to return for continued slight chances of
thunderstorms each day from Sunday into early next week.
&&
.AVIATION...Updated at 0015 UTC
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
We're still looking at the potential for strong gusty outflow winds
and dense blowing dust spreading into the greater Phoenix area from
the southeast later this evening. Best bet for timing of the outflow
winds into the TAF sites will be 0230-0300z and associated storm
chances in the 03-05z window. Some high res guidance suggests storms
may weaken a bit as they move into the Phoenix area so potential for
TSRA at the terminals (especially KPHX) is modest at best. For now
will only mention VCTS in the TAFS, from about 03z to 05z; after
that thick mid level cloud will result in some virga/light showers
persisting overnight. Will opt to drop the VCSH from the TAFs after
07z but cannot rule out a shower overnight and into Tuesday morning.
After 03z expect lots of mid/high clouds to overspread the area for
widespread CIGs 10-14k feet with BKN-OVC cirrus decks. Some thinning
of the cloud decks likely during the day Tuesday but still expect
BKN high decks into the afternoon. Look for FEW-SCT higher based
cumulus in the afternoon Tuesday.
After the strong outflow winds diminish this evening, winds should
favor the southeast to east rest of the night and into the morning
on Tuesday with locally gusty winds thru 05z then dropping below
12kt for the most part. A return to the west is possible later
Tuesday afternoon.
Convective potential is similar Tuesday as compared to today so we
may have another round of gusty outflow winds/dust followed by
isolated showers and storms during the evening on Tuesday.
Southeast California/Southwest Arizona including KIPL and KBLH:
For the next 24 hours, convection should not be much of an issue for
the western deserts, we are mainly looking at lots of mid/high
clouds with BKN-OVC cigs mostly 15k and up. An isolate shower might
be possible overnight tonight but confidence too low to mention in
the TAFs. Winds will favor the southeast most of the TAF period at
KIPL with an outside chance for winds to turn to the southwest for a
few hours this evening. Winds to favor the south at KBLH next 24
hours although there is potential for a few hours of gusty east wind
to move in - most likely after 09z - due to convection spreading
westward across the southwest Arizona deserts tonight. Feel speeds
would likely stay under 25kt if those outflow winds actually
materialize. Confidence in them is rather low attm.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
Temperatures will undergo a slight warming trend through the
weekend. Lingering moisture will keep minimum RH values near 15%
with overnight recoveries into the 30-40% range. Rain chances will
dwindle and primarily be confided to the higher terrain north and
east of Phoenix. Outside of any thunderstorms, the Winds will
favor diurnal directional tendencies with occasional afternoon
breezes.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
537>544-546-548>551-553>555-559.
Severe Thunderstorm Watch until 11 pm this evening for
Maricopa and Pinal Counties - AZC013-021.
CA...None.
&&
DISCUSSION...Deems/Rogers
AVIATION...
FIRE WEATHER...DeemsIn the hours before
Special weather statement, Jul 22, 2:40 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Mon Jul 22 2019
CAZ560-222230-
Joshua Tree NP West CA-
240 PM PDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 330 PM PDT...
At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving northwest at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3409 11627 3412 11626 3412 11606 3410 11605
3400 11621 3408 11631
TIME...MOT...LOC 2140Z 141DEG 17KT 3412 11618
HirschSpecial weather statement, Jul 22, 5:13 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST Mon Jul 22 2019
AZZ560-563-230100-
Southeast Gila County AZ-San Carlos AZ-
513 PM MST Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...
At 513 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 22 miles northeast of Globe, moving
southwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 261 and 284.
LAT...LON 3343 11057 3359 11089 3366 11080 3366 11078
3371 11073 3377 11066 3371 11046
TIME...MOT...LOC 0013Z 022DEG 8KT 3368 11060
HirschLocal storm report, Jul 22, 6:18 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 4 NNE GLOBE 33.45N 110.77W
07/22/2019 E48 MPH GILA AZ TRAINED SPOTTER
&&
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jul 22, 5:52 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 23 min |
| Jul 22, 6:28 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 6:44 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 22, 7:03 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 57 min |
| Jul 22, 7:18 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 57 min |
| Jul 22, 7:54 PM MST | Special Weather Statement | PSR | Maricopa | 66 min |
| Jul 22, 7:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 63 min |
| Jul 22, 8:59 PM MST | Special Weather Statement | PSR | Maricopa | 61 min |
| Jul 22, 9:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 10:05 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 85 min |
| Jul 22, 11:24 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 66 min |
| Jul 22, 11:39 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Jul 23, 12:30 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 60 min |
| Jul 23, 11:33 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 9 hr |
| Jul 23, 2:21 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Jul 23, 3:03 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 23, 3:39 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 23, 3:49 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 23, 4:26 PM MST | Dust Storm Advisory | PSR | Yuma | 94 min |
| Jul 23, 4:27 PM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Jul 23, 4:50 PM MST | Special Weather Statement | PSR | Pinal | 25 min |
| Jul 23, 4:59 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 23, 5:28 AM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Jul 23, 1:31 PM MST | Special Weather Statement | PSR | Riverside | 44 min |
| Jul 23, 2:19 PM MST | Special Weather Statement | PSR | Riverside | 41 min |
| Jul 23, 2:30 PM MST | Special Weather Statement | PSR | Riverside | 45 min |
| Jul 23, 2:36 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 23, 3:02 PM MST | Special Weather Statement | PSR | Riverside | 43 min |
| Jul 23, 3:09 PM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Jul 23, 3:16 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Jul 23, 3:35 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Jul 23, 3:57 PM MST | Special Weather Statement | PSR | Imperial | 48 min |
| Jul 23, 4:45 PM MST | Special Weather Statement | PSR | Imperial | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.